Alert archive / Kansas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 121, NWS Hastings, NE

July 9, 20215 counties in Kansas

NWS Hastings, NE issued this severe thunderstorm warning at Jul 9, 2021, 11:38 PM CDT for 5 counties in Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2021, 11:38 PM CDT (04:38 UTC)
Expired
Jul 10, 2021, 12:30 AM CDT
In force
52 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Jewell County, KS, Mitchell County, KS, Osborne County, KS, Rooks County, KS, Smith County, KS

The radar

The Grand Island radar (KUEX), 96 km from the middle of the area, began a volume at 04:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 8:45 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.6 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2169 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2169 J/kg
Mixed-layer CIN
-247 J/kg
Mixed-layer LCL
2362 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

498 
WUUS53 KGID 100438
SVRGID
KSC089-123-141-163-183-100530-
/O.NEW.KGID.SV.W.0121.210710T0438Z-210710T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
1138 PM CDT Fri Jul 9 2021

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Mitchell County in north central Kansas...
  Eastern Rooks County in north central Kansas...
  Jewell County in north central Kansas...
  Southeastern Smith County in north central Kansas...
  Osborne County in north central Kansas...

* Until 1230 AM CDT.

* At 1138 PM CDT, severe thunderstorms were located along a line
  extending from Hardy to 7 miles southeast of Stockton, moving
  southeast at 55 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* These severe thunderstorms will remain over mainly rural areas of
  Mitchell, eastern Rooks, Jewell, southeastern Smith and Osborne
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3913 9918 3944 9934 3957 9914 3957 9907
      3962 9906 3984 9869 4000 9860 4000 9793
      3922 9793 3922 9849 3913 9849
TIME...MOT...LOC 0438Z 311DEG 48KT 4001 9794 3935 9917 

HAIL...0.88IN
WIND...60MPH
 
$$

Heinlein
2 follow-up statements
061 
WWUS53 KGID 100504
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
1204 AM CDT Sat Jul 10 2021

KSC141-163-183-100514-
/O.CAN.KGID.SV.W.0121.000000T0000Z-210710T0530Z/
Rooks KS-Smith KS-Osborne KS-
1204 AM CDT Sat Jul 10 2021

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ROOKS...SOUTHEASTERN
SMITH AND OSBORNE COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
north central Kansas.

LAT...LON 3957 9849 3957 9851 3962 9850 3980 9822
      4000 9823 4000 9793 3922 9793 3922 9849
TIME...MOT...LOC 0504Z 278DEG 55KT 3980 9759 3953 9843 

$$

KSC089-123-100530-
/O.CON.KGID.SV.W.0121.000000T0000Z-210710T0530Z/
Mitchell KS-Jewell KS-
1204 AM CDT Sat Jul 10 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR MITCHELL AND JEWELL COUNTIES...

At 1204 AM CDT, severe thunderstorms were located along a line
extending from near Belleville to Cawker City, moving east at 65 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Beloit, Mankato, Cawker City, Glen Elder, Jewell, Tipton, Asherville,
Formoso, Simpson, Ionia, Randall, Hunter, Webber, Scottsville,
Victor, Lovewell State Park and Montrose.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3957 9849 3957 9851 3962 9850 3980 9822
      4000 9823 4000 9793 3922 9793 3922 9849
TIME...MOT...LOC 0504Z 278DEG 55KT 3980 9759 3953 9843 

HAIL...0.75IN
WIND...60MPH
 
$$

Heinlein
534 
WWUS53 KGID 100527
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
1227 AM CDT Sat Jul 10 2021

KSC089-123-100537-
/O.EXP.KGID.SV.W.0121.000000T0000Z-210710T0530Z/
Mitchell KS-Jewell KS-
1227 AM CDT Sat Jul 10 2021

...THE SEVERE THUNDERSTORM WARNING FOR MITCHELL AND JEWELL COUNTIES
WILL EXPIRE AT 1230 AM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
north central Kansas.

LAT...LON 3957 9849 3957 9851 3962 9850 3980 9822
      4000 9823 4000 9793 3922 9793 3922 9849
TIME...MOT...LOC 0527Z 311DEG 48KT 3962 9733 3935 9816 

$$

Heinlein

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 6:25 PM CDT, 5 hours 13 minutes earlier.

Area forecast discussion, Jul 9, 6:25 PM CDT, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
625 PM CDT Fri Jul 9 2021

.DISCUSSION...(This evening through Friday)
Issued at 500 PM CDT Fri Jul 9 2021

Main forecast concern is the potential for severe thunderstorms
tonight and Saturday and ongoing hot/humid conditions.

Uncomfortably hot and humid conditions have come to fruition this
afternoon across the entire area, with some areas even climbing
into the dangerously hot and humid range with heat indices near
105F. The highest HI's are across north central KS, but even some
areas further N from GRI to JYR are near 105F, owing to weaker
mixing and strong evapotranspiration. One could argue conditions
are actually worse along I-80 than north central KS due to much
lighter wind speeds. Luckily, though, this is a one day ordeal, as
much cooler conditions arrive behind a cold front tonight. The
ongoing Heat Advisory is on track to expire at 01Z this eve.

Severe thunderstorms are forecast to become an increasingly
greater concern by mid to late evening and continue into the
overnight. Will start by saying the overall severe threat has
seemingly increased compared to 24 hrs ago, and there is some
concern that at least portions of the CWA could see significantly
high wind gusts of 70+ MPH. The main change from last couple of
forecasts is that instability has trended higher, and further W.
For example, HRRR MLCAPE for the LXN area at 00Z this eve has
trended from 2000-2500 J/kg on yesterday's 12Z and 18Z HRRR, to
over 3500 J/kg on latest HRRR runs. This seems reasonable given
Tds that have held firm in the low 70s, even around LXN where
models progged Tds to fall into the low 60s by aftn. The higher
instability values also extend further W into central and western
Neb. This should make it easier for activity in the W Panhandle
now to organize into a forward propagating MCS and maintain it's
intensity as it moves E thru the late eve and overnight. Shear is
not lacking, and is actually quite impressive for July as a
50-60kt H5 speed max overspreads the instability axis. Magnitude
of instability and shear now argue for a decent potential of sig
severe, but this will also depend on how convective activity
evolves W of here this eve. HRRR and NAMNest simulated
reflectivity and sfc wind gust output have suggested a trend
towards a more organized event, and more linear, which are usually
good signals for at least localized significant wind gusts. Don't
want to discount the hail potential, either, but this will
largely depend on storm mode. Some embedded supercells within a
broader line are certainly possible. Also, forecast 0-3km shear
vector magnitude and orientation, along with rich low level
moisture, suggest some brief QLCS spin-ups can't be ruled out
either. Quick storm motions are expected, which should keep the
heavy rain potential fairly low. One area to watch would be from
Ord to Geneva as these areas received rainfall last night, but
overall, most of the area has been dry of late. A more likely
hydro scenario would be short- lived urban issues due to brief but
torrential downpours. Model MUCAPE progs suggest the first round
will scour much of the area of its instability prior to 06Z, but
just enough CAPE may linger to combine with additional vort lobes,
continued strong effective deep layer shear, and lowering
freezing levels to keep a hail threat going a few hrs longer.

Saturday continues to look like a messy day with off and on
scattered tstms possible pretty much everywhere and at any time as
several vort lobes rotate into the deepening trough over IA/MO.
Much cooler mid level temps will essentially leave the entire area
uncapped to any sort of sfc heating, so may see an uptick on
convective coverage/intensity as early as 16Z to 18Z. 1-2K J/kg
of CAPE and 25-30kt of deep layer shear may be enough to support
some iso pulse-type marginally severe tstms (nickel-quarter size
hail) given seasonably low WBZ levels, esp across roughly S half
of CWA. Lgtn and hvy downpours (PWATs linger near 1.5" and tall,
skinny CAPE) will likely be greatest concern for those with
outdoor plans. Expect decr coverage/intensity thru the eve as
daytime heating fades. Highs will be much cooler and range from
mid 70s N, to mid 80s S.

Sunday continues to look like the best day of the weekend. Models
are still a bit mixed with regards to position of upper low and
thus how far W moisture will wrap around. Have some slgt chc PoPs
lingering over E third of CWA thru the AM, and may need to extend
into PM hrs if trends from 15Z RAP and 18Z GFS continue, but
NAM and EC are drier. Regardless, overall pcpn chcs are much lower
Sun compared to Sat and Sun will still be pleasant with highs in
the 70s/80s and low humidity. Wind will start off the day on the
breezy side (so may even be a bit chilly in the AM), then
gradually decline thru the aftn and esp eve.

Little time spend on the extended periods. Mon and Tue are still
mainly dry with highs climbing from the 80s into the 90s. Pattern
may turn unsettled for middle to later portions of next week, but
confidence on details are low attm.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Sunday)
Issued at 619 PM CDT Fri Jul 9 2021

Main forecast concern for this period will come mid-late evening,
as thunderstorm activity is expected to be pushing in from the
WNW. Still some uncertainties with the exact timing, have the
strongest winds coming through between 04-06Z. Currently have a
tempo group with 45KT gusts at both places, but higher gusts
certainly not out of the question. Through the rest of the
overnight hours and into Saturday, plenty of uncertainties remain,
as the potential for at least scattered showers and thunderstorms
continues. Felt that the early-mid morning and mid-late afternoon
hours had the better chances for precip, so kept a VCTS mention
going during those times. Otherwise, once the main push of storms
comes through later this evening, have winds NWrly in nature, but
confidence in just how winds evolve is not high.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...Heat Advisory until 8 PM CDT this evening for KSZ005>007-017>019.

&&

DISCUSSION...Thies
AVIATION...ADP
Hazardous weather outlook, Jul 9, 8:11 PM CDT, 3 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
811 PM CDT Fri Jul 9 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
101200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
811 PM CDT Fri Jul 9 2021

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Late this evening and overnight, a complex of strong to severe
thunderstorms are expected to move in from the west. The leading
edge of this complex will be the strongest and may continue wind
gusts up to 75 MPH, golf ball size hail, and torrential downpours.
This activity is expected to move across the area through around
1 AM. After 1 AM, scattered thunderstorms will be possible off and
on through the remainder of the overnight. Some of these storms
may also be strong to severe through 4 AM, but the overall severe
threat after 1 AM looks to be lower and more isolated.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered thunderstorm coverage is then expected off and on for
much of the day Saturday and Saturday night. A few strong storms
can't be ruled out during the afternoon and early evening
Saturday, with the main threat being marginally severe hail.

A few lingering non-severe thunderstorms are possible southeast
of the Tri Cities Sunday morning.

More thunderstorms are possible Tuesday night through Thursday.
Predictability is too low to determine severe potential at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight, mainly between 8 PM and
1 AM, but possibly as late as 4 AM.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Local storm report, Jul 9, 11:29 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1129 PM CDT FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1109 PM     TSTM WND GST     2 WNW FAIRFIELD         40.45N 98.14W
07/09/2021  M76 MPH          CLAY               NE   MESONET

&&

ADP
Local storm report, Jul 9, 11:30 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1130 PM CDT FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     TSTM WND GST     3 W YORK                40.88N 97.66W
07/09/2021  M71 MPH          YORK               NE   MESONET

            DAVIS WEATHERLINK. TIME ESTIMATED FROM
            RADAR.

&&

MANGELS
Local storm report, Jul 9, 11:32 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1132 PM CDT FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1131 PM     TSTM WND GST     YORK AIRPORT            40.89N 97.62W
07/09/2021  M64 MPH          YORK               NE   AWOS

&&

MANGELS
Local storm report, Jul 9, 11:34 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1134 PM CDT FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1117 PM     TSTM WND GST     5 W DAVENPORT           40.31N 97.90W
07/09/2021  M63 MPH          NUCKOLLS           NE   MESONET

&&

ADP
Local storm report, Jul 9, 11:35 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1135 PM CDT FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     TSTM WND GST     3 NE SHELBY             41.22N 97.39W
07/09/2021  E60 MPH          POLK               NE   CO-OP OBSERVER

            ESTIMATE OF 50-60 MPH WIND GUSTS.

&&

MANGELS
Local storm report, Jul 9, 11:37 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1137 PM CDT FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     TSTM WND GST     2 SSE DAVENPORT         40.28N 97.80W
07/09/2021  M63 MPH          THAYER             NE   MESONET

&&

ADP

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 11:05 PM CDTSevere Thunderstorm WarningGIDJewell, Smith40 min
Jul 10, 2:18 AM CDTSpecial Weather StatementGIDPhillips42 min
Jul 10, 2:40 AM CDTSevere Thunderstorm WarningGIDPhillips, Rooks, Smith50 min
Jul 10, 3:06 AM CDTSevere Thunderstorm WarningGIDJewell, Mitchell, Osborne, Smith39 min
Jul 10, 3:10 AM CDTSpecial Weather StatementGIDOsborne20 min
Jul 10, 3:36 AM CDTSpecial Weather StatementGIDJewell, Mitchell39 min
Jul 10, 4:28 AM CDTSpecial Weather StatementGIDJewell47 min
Jul 10, 3:29 PM CDTSpecial Weather StatementGIDJewell46 min
Jul 10, 4:00 PM CDTSpecial Weather StatementGIDJewell, Mitchell60 min
Jul 10, 4:01 PM CDTSpecial Weather StatementGIDOsborne, Phillips, Rooks, Smith59 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.